Illinois, 2020

Rip Current in Illinois, August 3, 2020

August 3, 2020 · NWS LOT · 1 event in 1 county or zone

A 15 year old boy went swimming with friends in Lake Michigan near Diversey Harbor. The boy was swept away from shore by high waves and went missing.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 15 year old boy went swimming with friends in Lake Michigan near Diversey Harbor. The boy was swept away from shore by high waves and went missing. His body was recovered several days later. Waves at the Wilmette buoy were around 7 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 2:13 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 2:13 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
313 PM CDT Mon Aug 3 2020

.SHORT TERM...

Through Tuesday night...

222 PM...Primary forecast concern remains high waves and their
associated lakeshore flood/dangerous swimming conditions. Other
concerns are a chance of showers through Tuesday morning and low
temps Tuesday night.

Northerly winds have already allowed waves to build into the 4-6
feet range and another push of stronger winds is expected this
evening as cooler air spreads south and this will allow northerly
winds to increase into the 30 mph over Lake Michigan building
waves into the 7-10 feet range. Going forecast and headlines are
in good shape with no changes planned. Winds and waves will slowly
diminish through the day on Tuesday.

Showers today have so far been confined to near/over the lake as
well as across parts of north central IL...though rather light.
The chance for showers will continue into this evening but
confidence is low for coverage. Best timing is likely through
sunset and then activity overnight into Tuesday morning is likely
to be over/near the lake and may actually be more lake effect rain
showers with the colder air over the lake. Could be an isolated
shower Tuesday afternoon across the southeast cwa but no mention
for now.

With a fairly thick cloud deck...highs are struggling to reach the
upper 60s across northwest IL this afternoon while temps are
climbing into the lower 70s further south. Lows tonight will drop
into the 50s across many areas though how far temps drop will be
dependent on cloud cover...which is somewhat uncertain. Downstream
of the lake into northwest IN...cloud cover may remain bkn/ovc.
Further west if clouds do scatter out then lows may reach the
lower 50s Tuesday morning. Highs likely only back into the lower
70s...perhaps some mid 70s for Tuesday afternoon. High pressure is
right over the area Tuesday night/early Wednesday morning and this
should allow for light/calm winds and lows in the lower 50s away
from the metro area and some upper 40s in outlying areas is
certainly possible. cms

&&

.LONG TERM...
312 PM CDT

Wednesday through Monday...

Toward the end of the week but more so for the weekend,
deterministic and ensemble model solutions both show the longwave
trough presently parked over the Great Lakes finally starting to
slide toward the Atlantic coast which will allow height rises
across the central CONUS. Locally this will be reflected in
gradually warming daytime highs to near normal Thursday and
Friday to the upper 80s or around 90 by the weekend.

As southerly flow also becomes more established, low level moisture
begins to increase and bring a corresponding return of shower and
thunderstorm chances from Friday evening through the weekend. At
this range there do not appear to be any periods that are
particularly more favorable than others and thus would allow for a
refinement of timing, nor do models agree on when those might be. So
for now will handle precip trends with chance POPs from Friday night
into early next week and hope to provide additional details as the
week progresses.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

1236 PM...Forecast concerns include...

Chance of showers through early evening.
Mvfr cigs through this evening.
Gusty north/northeast winds through mid/late evening.

Isolated showers will be possible this afternoon into this evening
but confidence is fairly low for coverage. Best timing for the
terminals may be mid/late afternoon. Opted to continue vicinity
mention into early this evening. There will be a continued low
chance for showers tonight into Tuesday morning...mainly for gyy
and northwest IN and some mention may be needed with later
forecasts.

Mvfr cigs in the 1-2kft range have been fairly prevailing this
morning and are expected to slowly lift into the 2-3kft range this
afternoon but bkn/ovc mvfr cigs look to remain prevailing into
this evening and may continue through the overnight hours...
especially for mdw/gyy into northwest IN. Some lifting and then
scattering is expected this evening for the rest of the area.

Winds are slowly turning northerly early this afternoon in the
10-12kt range and are expected to become north/northeast this
afternoon with gusts increasing into the lower 20kt range...with
the highest gusts for ord/mdw/gyy and near the lake. Speeds and
gusts are expected to slowly diminish during the evening and
remain northerly tonight. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 AM
     Wednesday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 4 PM
     Tuesday.

IN...Beach Hazards Statement...INZ001-INZ002 until 7 AM Wednesday.

     Lakeshore Flood Advisory...INZ001-INZ002 until 10 PM Tuesday.

LM...Small Craft Advisory...nearshore waters
     until 4 AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 3, 2:38 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 PM CDT Mon Aug 3 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-042045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
338 PM CDT Mon Aug 3 2020 /438 PM EDT Mon Aug 3 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Lakeshore Flood Risk.
  High Swim Risk.

DISCUSSION...

High waves will continue to create dangerous swimming conditions
and the potential for minor lakeshore flooding along the Lake
Michigan shore in Illinois and Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  High Swim Risk.
Thursday through Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

 Hazardous lakeshore conditions due to high waves will continue
 through Tuesday night. Heat and humidity return this weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-042045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
338 PM CDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Friday through Sunday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cook

When
August 3, 4:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2020-08-0315MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908916.